This is a relatively rare condition, which can easily be overlooked in mild or borderline cases. The underlying condition is an inflammation, which occurs in the walls of medium sized arteries. The precise cause is unknown, but it is an autoimmune condition and is frequently associated with Polymyalgia rheumatica.
This condition usually occurs in the sixth and seventh decades and almost never occurs in people under the age of fifty.
Symptoms and signs
Typical symptoms are of:
- Headache, which is throbbing and unremitting
- Tenderness, over the scalp area, typically one or both temples; it may be painful to comb the hair
The vessel may be enlarged and exquisitely tender to touch – the nerve at the back
of the eye may be swollen.
- There may be pain chewing, with cramping pains of the chewing muscles
- There may be a mild fever and sweating
- Longer-term there may be loss of appetite and weight loss
- If there is associated polymyalgia, there can be muscle pains in the shoulder girdle area
- Sudden profound loss of sight – this is the reason that we, as eye doctors, are involved and take this condition very seriously
- Double vision
Sometimes we see people with sight loss and nothing much in the way of the above symptoms.
If there is any suspicion a blood test called ESR/CRP can indicate inflammation.
In order to confirm our suspicions a biopsy of the artery may be taken. This may be taken after treatment has been commenced. Fortunately this is relatively easy to perform and does not cause any damage. The pathologist can examine the artery under a microscope to see if the walls of the vessel have been thickened by inflammation.
This shows a biopsy of the temporal artery which has become occluded by inflammation
in the inner layers of the artery.
Steroids are given in high doses – and if the sight is imminently threatened, these will initially be given intravenously.
Generally treatment is indicated for at least nine months, since recurrences are common within this timeframe. The steroid dosage will be tapered during this time according to your response and blood marker levels.
You will be co-managed by a physician who will look after your general health and monitor for side effects associated with steroid use.
Stroke – fortunately very rare.
If at any time you experience sight loss (in the context of known temporal arteritis), contact your doctor or the emergency department immediately. If there is delay, your dose of steroids should be doubled, but you should be seen as soon as possible.